Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 200, NWS Dodge City, KS

July 16, 2023Clark County, Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 16, 2023, 9:50 PM CDT for Clark County, Comanche County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2023, 9:50 PM CDT (02:50 UTC)
Expired
Jul 16, 2023, 10:45 PM CDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Clark County, KS, Comanche County, KS

The radar

The Dodge City radar (KDDC), 71 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 3:24 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2161 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
2026 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 6:05 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 16, 6:05 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
605 PM CDT Sun Jul 16 2023

...Updated Mesoscale Discussion...

.MESOSCALE DISCUSSION...
Issued at 605 PM CDT Sun Jul 16 2023

Radar at 6 pm showed an intense supercell complex over Barton
county, moving due south toward the most favorable environment
available for its sustenance. A high end threat for damaging wind
driven hail is expected to continue through Stafford county over
the next hour. Low level shear is not favorable for significant
tornado production, but one cannot be ruled out given a dominant
sustained supercell near any boundaries, increasing storm relative
helicity locally. The westernmost storm near Otis in Rush county
will continue to intensify and also move south, with its attendant
wind/hail threat moving toward Larned and Macksville. Downstream
environment appears to support severe potential at least to near
Pratt this evening.

&&

.SHORT TERM...(This afternoon through Monday evening)
Issued at 111 PM CDT Sun Jul 16 2023

SFC analysis shows a weak outflow boundary located across northern Kansas
today. This OFB will slowly move southward through the rest of the
afternoon. This feature should be the most likely impetus for storms
later today. As a result, have the highest pops located across the
N to E zones this afternoon and tonight. Here, storms are expected
to eventually develop this afternoon into tonight. It should be noted
there is considerable variation in the CAMs as far as storm potential
is concerned. Several models don't have any storms until well after
00Z tonight or none at all. Looking at 700 hPa temperatures from various
models, several of them are indicating temperatures around 10C tonight.
Our morning RAOB was 11C, so it seems like this temperature is on track.
This 11C is cooler than the 15 to 16C like we have seen in recent days.
Therefore, I do think the cap is breakable this afternoon. There should
be enough convergence along the OFB to get at least some isolated to
perhaps widely scattered storms across central Kansas. As far as threats
are consider, there is considerable veering of upper level winds. These
winds are forecast to be rather strong and out of the NW. This should
support the physical notion of good storm top ventilation and resultant
lower beneficial competition for hail embryos. As a result, I do suspect
very large hail of 2-3" is possible this afternoon roughly from the
I-70 corridor to Pratt. LHP values from the ARW support this as well.
The boundary layer is expected to be somewhat mixed as well, so damaging
outflows are a secondary threat. The low level hodograph looks unfavorable
for tornadoes at this time. There might be slight backing of winds
later tonight, but overall the threat still looks unfavorable due to
the mentioned unfavorable hodo in the low levels of the atmosphere.
Otherwise, storm chances decrease and seem more unlikely along and
west of Highway 283. For tonight, mild lows are expected with values
in the upper 60s to around 70. For monday, an upper level ridge starts
to build in from the SW. 500 hPa heights are expected to increase during
the day. This should put the kibosh on any storm chances Monday. Otherwise,
hot highs are expected with values in the upper 90s to around 100.

.LONG TERM...(Tuesday through Saturday)
Issued at 111 PM CDT Sun Jul 16 2023

The upper level ridge will continue to build east Tuesday and should
plant itself over the southern plains during the day. 500 hPa heights
continue to increase through the day to 595 to 597 dm. This supports
the hot and dry forecast we are still expecting. Hot highs in the low
100s looks on track at this time. Storm chances look unlikely as the
ridge prevails across the greater region. Dewpoints look nowhere as
high as they were for the previous hot temperature/heat advisory event.
The possible exception to this is near Medicine Lodge, where the heat
index might flirt with heat advisory criteria. Something to watch over
the next day or two. Beyond Tuesday, the upper level ridge is expected
to break down slightly/move south. This may help us to back off on
the heat Wednesday through the end of the business week. Upper level
flow also may become northwesterly. This may help to reintroduce storm
chances with an MCS pattern taking place across Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 427 PM CDT Sun Jul 16 2023

VFR is forecast to continue through this TAF cycle. Intense
thunderstorms east of HYS at 2130z are expected to remain east of
the airport in the very short term, but will watch for convective
impacts/outflows. Otherwise, this set of TAFs was kept dry with
only scattered cirrus from convective debris. Outside of the
influence of convective outflows, winds will remain light through
this TAF cycle, generally less than 10 kts. The exception, after
15z Mon, SW winds will increase modestly at GCK/LBL, with gusts
near 20 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  99  74 103 /  20   0   0   0
GCK  66 100  73 102 /  10   0   0   0
EHA  65  99  72 102 /   0   0   0   0
LBL  68  99  73 103 /   0   0   0   0
HYS  65  97  72  99 /  30  10  10   0
P28  70  98  74 104 /  20  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Turner
SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Turner
Hazardous weather outlook, Jul 16, 3:30 AM CDT, 18 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
330 AM CDT Sun Jul 16 2023

KSZ030-031-043>046-061>066-074>081-084>090-170830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
330 AM CDT Sun Jul 16 2023 /230 AM MDT Sun Jul 16 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe Thunderstorms are possible after 1 pm Today, east of a line
extending from Scott City to Ashland. Large hail 2 inches in
diameter and damaging wind are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Excessive heat will be elevated Tuesday afternoon. Avoid prolonged
excessive heat exposure that results in heat exhaustion.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected Today or Tonight.

Russell

In the hours before

Special weather statement, Jul 16, 9:00 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
900 PM CDT Sun Jul 16 2023

KSZ066-170230-
Stafford KS-
900 PM CDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of northern Stafford
County through 930 PM CDT...

At 900 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seward, moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hudson around 915 PM CDT.

Other locations in the path of this storm include Zenith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.

&&

LAT...LON 3789 9849 3815 9891 3826 9891 3826 9847
      3791 9847
TIME...MOT...LOC 0200Z 305DEG 36KT 3823 9879

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SPRINGER
Local storm report, Jul 16, 9:13 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
913 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     Hail             2 SSE Ford              37.61N 99.74W
07/16/2023  M2.00 inch       Ford               KS   Public

            Report received from social media with
            Pictures.

&&

RCB
Local storm report, Jul 16, 9:18 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
918 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     Hail             3 SE Ford               37.61N 99.71W
07/16/2023  M1.00 inch       Ford               KS   Public

&&

RB
Local storm report, Jul 16, 9:23 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
923 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     Hail             3 SE Ford               37.61N 99.71W
07/16/2023  M1.50 inch       Ford               KS   NWS Employee

&&

RB
Local storm report, Jul 16, 9:48 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
948 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     Hail             6 NNW Ford              37.72N 99.80W
07/16/2023  M1.50 inch       Ford               KS   Emergency Mngr

&&

RB
Local storm report, Jul 16, 9:49 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Dodge City KS
949 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     Tstm Wnd Gst     6 NNW Ford              37.72N 99.80W
07/16/2023  M60 MPH          Ford               KS   Emergency Mngr

&&

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:05 PM CDTTornado WarningDDCEdwards, Kiowa, Pratt, Stafford19 min
Jul 16, 7:38 PM CDTSpecial Weather StatementDDCStafford52 min
Jul 16, 7:41 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt49 min
Jul 16, 7:57 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush48 min
Jul 16, 8:11 PM CDTSpecial Weather StatementDDCPratt34 min
Jul 16, 8:23 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa40 min
Jul 16, 8:29 PM CDTSpecial Weather StatementDDCBarber31 min
Jul 16, 8:36 PM CDTSpecial Weather StatementDDCFord24 min
Jul 16, 8:43 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford47 min
Jul 16, 8:46 PM CDTSpecial Weather StatementDDCPratt29 min
Jul 16, 8:53 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCBarber, Kiowa, Pratt52 min
Jul 16, 8:54 PM CDTSpecial Weather StatementDDCRush51 min
Jul 16, 8:58 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa62 min
Jul 16, 9:00 PM CDTSpecial Weather StatementDDCStafford30 min
Jul 16, 9:05 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford24 min
Jul 16, 9:24 PM CDTSevere Thunderstorm WarningDDCStafford15 min
Jul 16, 9:29 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford27 min
Jul 16, 9:40 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt50 min
Jul 16, 10:29 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCBarber46 min
Jul 16, 10:32 PM CDTSpecial Weather StatementDDCKiowa28 min
Jul 16, 10:35 PM CDTSpecial Weather StatementDDCKiowa25 min
Jul 16, 10:45 PM CDTSpecial Weather StatementDDCStafford30 min
Jul 16, 10:58 PM CDTSpecial Weather StatementDDCStafford32 min
Jul 16, 11:14 PM CDTSpecial Weather StatementDDCBarber31 min
Jul 17, 12:14 AM CDTSpecial Weather StatementDDCComanche31 min
Jul 17, 12:15 AM CDTSpecial Weather StatementDDCPratt30 min
Jul 17, 3:07 AM CDTHeat AdvisoryDDCBarber, Clark, Comanche, Edwards, Ford, Gray and 10 more40 hr
Jul 17, 3:25 PM CDTSpecial Weather StatementDDCPawnee35 min
Jul 17, 3:31 PM CDTSevere Thunderstorm WarningDDCPawnee44 min
Jul 17, 3:56 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Pawnee49 min
Jul 17, 4:19 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCEdwards, Pawnee41 min
Jul 17, 4:55 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Kiowa50 min
Jul 17, 5:21 PM CDTTornado WarningDDCEdwards, Ford, Kiowa39 min
Jul 17, 5:37 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCEdwards, Ford, Kiowa38 min
Jul 17, 5:54 PM CDTTornado WarningDDCClark, Ford, Kiowa51 min
Jul 17, 6:15 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCClark, Comanche, Edwards, Ford, Kiowa60 min
Jul 17, 6:34 PM CDTSevere Thunderstorm WarningDDCKiowa, Pratt26 min
Jul 17, 6:54 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Comanche, Ford, Kiowa66 min
Jul 17, 6:57 PM CDTSpecial Weather StatementDDCBarber33 min
Jul 17, 6:58 PM CDTAreal Flood AdvisoryDDCClark, Comanche, Ford, Kiowa3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.